New Mexico, 2013Flash Flood in New Mexico, August 29, 2013
August 29, 2013 · NWS EPZ · 1 event in 1 county or zone
An area of deep moisture was trapped under a large upper high which was located across much of the country. Dew points near 60 were recorded near the Arizona-New Mexico border region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of deep moisture was trapped under a large upper high which was located across much of the country. Dew points near 60 were recorded near the Arizona-New Mexico border region. Sufficient instability combined with daytime heating to produce very heavy rain across the Lordsburg area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 29, 2:15 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 29, 2:15 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
315 PM MDT THU AUG 29 2013
.SYNOPSIS...
MOISTURE SURGE FROM THE SOUTH WILL DIMINISH THIS EVENING ALLOWING
THE THUNDERSTORMS TO ALSO DIMINISH. WARMER TEMPERATURES WILL RETURN
FOR THE REST OF THE WEEK AND THROUGH THE LABOR DAY HOLIDAY.
THUNDERSTORMS WILL ALSO DEVELOP EACH DAY BUT SHOULD BE LIMITED TO
MOSTLY THE MOUNTAINS AND AREAS WEST OF DEMING...AS THE UPPER HIGH AS
THE UPPER HIGH REMAINS OVER OVER NEW MEXICO.
&&
.DISCUSSION...
DEEP MOISTURE CONTINUES OVER THE CWA TODAY WITH THE SOUTH FLOW
ALOFT. LATEST TPW SHOWS PW'S FROM 1.4 TO 1.6 INCHES...HIGHEST WEST.
SEVERAL UPPER VORTS HAVE TRACKED NORTH ACROSS THE AREA AS THE MODELS
YESTERDAY SHOWED. ONE VORT SHOWS UP ON THE WV IMAGERY OVER WEST
CENTRAL NEW MEXICO WHILE ANOTHER VORT SOMEWHAT APPARENT IN THE MID
LEVELS ON THE VSBL SATELLITE OVER THE NM BOOTHEEL. THIS ABUNDANT
MOISTURE AND UPPER DISTURBANCES WILL CONTINUE TO KICK OFF SCATTERED
THUNDERSTORMS TONIGHT OVER THE ENTIRE AREA. MODELS SHOWING THESE
DISTURBANCES LIFTING NORTH AND WEST OF THE AREA LATE TONIGHT. RIDGE
REBUILDS OVER NEW MEXICO FRIDAY AND SATURDAY AND COMBINED WITH
DRYING (PW'S BACK DOWN TO AROUND .9 TO 1.1 INCHES)...THUNDERSTORMS
SHOULD BECOME ISOLATED AND LIMITED MOSTLY TO THE MOUNTAINS AND AREAS
WEST OF DEMING FRIDAY THROUGH THE WEEKEND.
GFS HINTING AT BACK DOOR FRONT MOVING INTO AREA MONDAY. WITH SOME
ADDITIONAL LOW LEVEL MOISTURE AND A BOUNDARY TO FOCUS...PUT POPS
BACK IN ALL AREAS MONDAY AND TUESDAY. WEDNESDAY AND BEYOND GFS
REALLY DRIES AREA OUT AS UPPER HIGH FIRMLY ENTRENCHED OVER NORTHERN
NEW MEXICO. JUST LEFT POPS IN OVER THE MOUNTAINS FOR THE PERIOD.
&&
.AVIATION...VALID 30/00Z-31/00Z.
SUBTROPICAL MOISTURE CONTINUES TO MOVE WESTWARD WITH MOST OF THE
ACTIVITY CONCENTRATED WEST OF THE RIO GRANDE. TIL 09Z: SCT010-030
SCT-BKN040-060 BKN100-140 BKN200-250. WDLY SCT -TSRA BKN-OVC030CB
OVC080 3SM WNDS VRB25G35KT. ISOLD IFR/MVFR IN HVY SHWRS. OTHERWISE
WINDS 05010KT. AFT 09Z: SCT030-050 SCT-BKN 100-140 200-250 ISOLD
-TSRA AFT 18Z WITH WNDS GNLY 33008KT.
&&
.FIRE WEATHER...
ABUNDANT SUBTROPICAL MOISTURE CONTINUES TO FLOW NORTHWARD FROM MEXICO
INTO SOUTHERN NEW MEXICO AND FAR WEST TEXAS. EMBEDDED DISTURBANCES
IN THE FLOW ARE GENERATING SCATTERED RAIN SHOWERS WITH A FEW
THUNDERSTORMS. PERIODS OF MODERATE TO HEAVY RAINFALL WILL OCCUR WITH
LOCALIZED FLOODING POSSIBLE. CLOUDY SKIES WILL KEEP TEMPERATURES
BELOW NORMAL WITH RELATIVELY HIGH HUMIDITY LEVELS. GRADUAL CLEARING
POSSIBLE FROM THE EAST LATE IN THE DAY. PRECIPITATION CHANCES WILL
DIMINISH SOMEWHAT FRIDAY AND SATURDAY AS SOME DRIER AIR MOVES INTO
THE AREA. A FEW ISOLATED SHOWERS AND THUNDERSTORMS WILL STILL BE
POSSIBLE. TEMPERATURES WILL WARM BACK UP ABOVE NORMAL THROUGH THE
WEEKEND. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MONDAY.
AFTERWARD...CONDITIONS WILL BECOME DRIER FOR THE REMAINDER OF NEXT
WEEK. MIN RH WILL BE IN THE 35% TO 50% RANGE LOWLANDS AND 55% TO 70%
HIGHLANDS THURSDAY AND OVERALL 10% TO 15% LESS ON FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 68 91 72 94 74 / 30 10 10 10 10
SIERRA BLANCA 67 94 68 94 69 / 20 10 10 10 10
LAS CRUCES 63 90 66 92 68 / 30 10 10 10 10
ALAMOGORDO 66 94 68 96 70 / 30 10 10 10 10
CLOUDCROFT 50 67 49 69 51 / 40 20 20 20 20
TRUTH OR CONSEQUENCES 64 85 66 90 68 / 40 10 10 10 20
SILVER CITY 62 81 64 83 62 / 50 30 30 20 30
DEMING 63 88 65 90 66 / 40 10 20 10 20
LORDSBURG 64 88 66 90 67 / 50 30 30 20 30
WEST EL PASO METRO 70 90 73 97 75 / 30 10 10 10 10
DELL CITY 62 92 64 92 66 / 20 10 10 10 10
FORT HANCOCK 66 98 69 100 71 / 20 10 10 10 10
LOMA LINDA 65 86 68 91 66 / 30 10 10 10 10
FABENS 66 93 68 93 70 / 30 10 10 10 10
SANTA TERESA 68 91 70 96 72 / 30 10 10 10 10
WHITE SANDS HQ 66 89 67 93 71 / 30 10 10 10 10
JORNADA RANGE 62 90 65 91 67 / 30 10 10 10 10
HATCH 64 87 66 89 68 / 40 10 10 10 10
COLUMBUS 66 89 67 92 68 / 30 10 10 10 10
OROGRANDE 68 93 70 96 72 / 30 10 10 10 10
MAYHILL 54 76 56 78 57 / 40 20 20 20 20
MESCALERO 53 78 54 80 55 / 40 20 20 10 20
TIMBERON 54 76 53 77 55 / 40 10 10 20 20
WINSTON 58 75 60 80 59 / 60 20 20 20 30
HILLSBORO 62 82 65 82 65 / 40 20 20 10 20
SPACEPORT 63 88 66 90 67 / 40 10 10 10 20
LAKE ROBERTS 59 79 62 82 59 / 60 40 40 20 30
HURLEY 61 82 65 83 64 / 40 20 20 20 20
CLIFF 57 92 62 91 58 / 60 30 30 20 30
MULE CREEK 56 83 58 89 56 / 60 30 30 30 30
FAYWOOD 62 81 66 86 65 / 40 20 20 10 20
ANIMAS 61 89 66 91 67 / 50 30 30 20 30
HACHITA 62 88 65 91 66 / 40 30 30 20 20
ANTELOPE WELLS 59 87 61 87 64 / 50 30 30 20 30
CLOVERDALE 61 80 65 85 63 / 50 30 30 20 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
HEFNER/NOVLAN
Hazardous weather outlook, Aug 29, 10:08 AM MST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT THU AUG 29 2013
NMZ401>417-TXZ418>424-301730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1108 AM MDT THU AUG 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HIGH LEVELS OF MOISTURE AND CONSIDERABLE CLOUDINESS WILL PERSIST
THIS AFTERNOON BUT DECREASE TONIGHT. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS THIS AFTERNOON WILL ALSO DIMINISH TONIGHT. LOCAL HEAVY
RAINFALL AND FLOODING IS POSSIBLE...MAINLY WITH ANY THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED SHOWERS AND CONTINUING THURSDAY THROUGH THE PERIOD...MOSTLY
OVER MOUNTAINS AND WEST OF DEMING. MOISTURE CONTENT WILL BE LOWER SO
FLOODING POTENTIAL WILL REMAIN LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
HEFNER
In the hours before
Special weather statement, Aug 29, 1:57 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
257 PM MDT THU AUG 29 2013
NMZ404-405-292200-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-
LOWLANDS OF THE BOOTHEEL NM-
257 PM MDT THU AUG 29 2013
...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL DEVELOPING NEAR
LORDSBURG AND ROAD FORKS...
AT 257 PM MDT...CLUSTERS OF THUNDERSTORMS WERE BEGINNING TO DEVELOP
ALONG THE I-10 CORRIDOR BETWEEN LORDSBURG AND THE ARIZONA STATE
LINE... WHILE OTHER STORMS WERE MOVING UP FROM THE SOUTH.
EXPECT THUNDERSTORMS WITH VERY HEAVY RAINFALL TO AFFECT PARTS OF
I-10 IN THE NEXT HOUR. LOCALIZED FLOODING AND WIND GUSTS TO 45 MPH
WILL ALSO BE POSSIBLE.
HARDIMAN
Flash Flood, Hidalgo
- When
- August 29, 3:29 PM MST to 5:15 PM MST
- Where
- Hidalgo County, 2.55 mi W of Lordsburg to 1.26 mi NW of Shakespeare
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.356, -108.743
The Hidalgo County Sheriff reported major flooding in Lordsburg. Four to five feet of standing water were reported at the Interstate 10 under passes near Motel Drive at both the east and west ends of Lordsburg. A vehicle extraction was also performed at the Highway 70 underpass. A mesonet site reported 2.16 inches of rainfall near the Interstate 10 port of entry with instantaneous rainfall rates exceeded 5 inches per hour at times.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Minnesota, August 29, 20131 death · 1 event
- Flash Flooding and Flood in California, August 29 to 30, 2013$515,000 · 61 kt wind · 7 events
- Flash Flooding in California, August 29 to 31, 2013$249,000 · 16 events
- Damaging Wind in Washington, August 29, 2013$240,000 · 57 kt wind · 1 event
- Flash Flood in Pennsylvania, August 29, 2013$100,000 · 1 event
- Tornadoes and Hail in Minnesota, August 29, 2013EF1 · 12 events
- Flash Flooding and Damaging Wind in Arizona, August 29 to 31, 2013$30,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in Montana, August 29, 2013$31,000 · 52 kt wind · 7 events
- Flash Flood and Debris Flow in Arizona, August 29, 2013$21,000 · 2 events
- Hail and Damaging Winds in North Dakota, August 29, 20132.5 in hail · 12 events
- Flash Flooding and Damaging Wind in Arizona, August 29 to 30, 201360 kt wind · 10 events
- Damaging Winds and Lightning Strike in Wisconsin, August 29, 2013$9,000 · 56 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473577.